Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 320, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Nov 1, 1998, 11:50 PM CST for Christian County, Taney County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 1998, 11:50 PM CST (05:50 UTC)
- Expired
- Nov 2, 1998, 4:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Christian County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 020554 COR FFWSGF MOC043-213-021000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTION FOR COMPUTER PROBLEMS. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1155 PM CST SUN NOV 1 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI TANEY COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 400 AM CST * AT 1140 PM...FLASH FLOODING PRODUCING SHOWERS AND THUNDERSTORMS WERE FROM SOUTHERN CHRISTIAN COUNTY THROUGH TANEY COUNTY. THESE STORMS WERE MOVING TO THE NORTH NORTHEAST AT 40 MPH. * THROUGH 2 AM... AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS LIKELY FROM OZARK THROUGH THE BRANSON AND FORSYTH AREAS OF TANEY COUNTY. FLASH FLOODING IS LIKELY ESPECIALLY IN LOW LYING AREAS. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. TAGGART/FOSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 2:08 PM CST, 9 hours 42 minutes earlier.
Area forecast discussion, Nov 1, 2:08 PM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 208 PM CST SUN NOV 1 1998 FORECAST PROBLEM: IS FLASH FLOOD WATCH NEEDED TONIGHT? TEMPERATURES AND PRECIPITATION CHANCES IN LATER PERIODS ARE ALSO CONCERNS RAIN FINALLY MOVING INTO THE WESTERN FRINGES OF THE FORECAST AREA. CANCELLED FLASH FLOOD WATCH FOR WESTERN COUNTIES BASED ON THE TARDINESS OF THE RAIN. SURFACE ANALYSIS INDICATED A LOW OVER CENTRAL OKLAHOMA...WITH THE UPPER LEVEL LOW OVER THE TEXAS PANHANDLE. TEMPERATURES HAVE WARMED MORE THAN EXPECTED WITH THE LACK OF RAIN. MODELS CONTINUE THE TREND OF ROTATING THE UPPER LOW NORTHEAST TONIGHT. NGM CONTINUES TO PHASE THE SYSTEM WITH THE ENERGY MOVING IN FROM THE PACIFIC NORTHWEST. PREFER THE ETA SOLUTION WHICH KEEPS THIS ENERGY DISTINCT THROUGH MONDAY MORNING. APPEARS THAT RAIN WILL BEGIN ACROSS THE FORECAST AREA TONIGHT (FINALLY) AND CONTINUE THROUGH MONDAY MORNING. DRY SLOT IS SHOWN TO END THE RAIN FROM THE SOUTHWEST LATE TOMORROW MORNING...BUT NOT TOO SURE IF I AGREE WITH THIS YET. ONE FACTOR IN FAVOR OF THIS SOLUTION IS THE NARROWING OF THE EAST-WEST LENGTH OF THE RAIN AREA. KSGF/KINX 88D RAINFALL ESTIMATES HAVE BEEN ON THE LIGHT SIDE AND THE NEAREST LIGHTNING IS NORTHEAST TEXAS. DO NOT SEE A FLASH FLOOD THREAT AT THIS TIME DUE TO THE RELATIVELY DRY GROUND...MODERATE RAINFALL RATES AND EXPECTED INCREASE IN SPEED TONIGHT. LATER SHIFTS WILL HAVE TO KEEP AN EYE ON THIS...HOWEVER. TEMPTED TO REMOVE POPS FROM LATER PERIODS OF THE FORECAST...BUT MODELS HAVE NOT BEEN ON THE BALL WITH THIS SYSTEM AND LOW LEVEL MOISTURE WILL REMAIN THROUGH TUESDAY MORNING. A LOW CHANCE POP MONDAY NIGHT/TUESDAY WOULD SUFFICE. WITH NO REAL CHANGE IN AIRMASS EXPECTED THROUGH TUESDAY DO NOT EXPECT A PLUNGE IN TEMPERATURES. RAIN COOLED AIR WILL...HOWEVER... BRING TEMPERATURES BACK TO NEAR THE LEVELS SUGGESTED BY GUIDANCE. RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY) SGF/AIZ: OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS DEVELOPING. LOW 50 TO 55. EAST WIND NEAR 10 MPH. JLN: OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES. LOW NEAR 50. EAST WIND 10 MPH. UNO/VIH: MOSTLY CLOUDY THIS EVENING...SHOWERS BECOMING LIKELY AFTER MIDNIGHT. LOW NEAR 50. EAST WIND 10 MPH. SGF WE 053/057 045/051 040 08973 JLN WE 052/055 045/052 040 08+63 SUTTON
In the hours before
Special weather statement, Nov 1, 10:07 PM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1007 PM CST SUN NOV 1 1998 ...ISOLATED HIGH WIND GUSTS ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... AT 1005 PM...A SURFACE FRONTAL BOUNDARY WAS WORKING NORTHEAST ACROSS SOUTHWEST MISSOURI. A BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS HAD DEVELOPED IN ADVANCE OF THE FRONT. AT 10 PM THIS FRONT AND ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR LAMAR THROUGH SPRINGFIELD AND OZARK. THE FRONT AND BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AND MAY PRODUCE LOCAL WIND GUSTS OF UP TO 50 MPH. A WIND GUST OF 48 MPH WAS RECORDED AT THE SPRINGFIELD/BRANSON REGIONAL AIRPORT AT 957 PM. AS A SAFETY PRECAUTION...RESIDENTS ACROSS SOUTHWEST MISSOURI SHOULD SECURE LOOSE ITEMS SUCH AS LAWN FURNITURE OR TRASH CANS THAT MAY BECOME PROJECTILES WITH THESE WIND GUSTS. DAS/AF
Special weather statement, Nov 1, 10:07 PM CST, 1 hour 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1007 PM CST SUN NOV 1 1998 ...ISOLATED HIGH WIND GUSTS ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... AT 1005 PM...A SURFACE FRONTAL BOUNDARY WAS WORKING NORTHEAST ACROSS SOUTHWEST MISSOURI. A BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS HAD DEVELOPED IN ADVANCE OF THE FRONT. AT 10 PM THIS FRONT AND ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR LAMAR THROUGH SPRINGFIELD AND OZARK. THE FRONT AND BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AND MAY PRODUCE LOCAL WIND GUSTS OF UP TO 50 MPH. A WIND GUST OF 48 MPH WAS RECORDED AT THE SPRINGFIELD/BRANSON REGIONAL AIRPORT AT 957 PM. AS A SAFETY PRECAUTION...RESIDENTS ACROSS SOUTHWEST MISSOURI SHOULD SECURE LOOSE ITEMS SUCH AS LAWN FURNITURE OR TRASH CANS THAT MAY BECOME PROJECTILES WITH THESE WIND GUSTS. DAS/AF
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.